Minnesota, 2014

Flash Flooding in Minnesota, August 16 to 17, 2014

August 16 to 17, 2014 · NWS FGF · 2 events in 1 county or zone

A compact, well-defined, upper level disturbance tracked along and south of Interstate 94 during the late afternoon and early evening of the 16th. It was an extremely slow moving feature, as wind speeds were very weak.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A compact, well-defined, upper level disturbance tracked along and south of Interstate 94 during the late afternoon and early evening of the 16th. It was an extremely slow moving feature, as wind speeds were very weak. Thunderstorms that were associated with it produced heavy rain, funnel clouds, and isolated strong wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 16, 8:47 PM CST, 1 hour 53 minutes earlier.

Area forecast discussion, Aug 16, 8:47 PM CST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
947 PM CDT SAT AUG 16 2014

.UPDATE...
ISSUED AT 946 PM CDT SAT AUG 16 2014

THERE WAS A BAND OF HEAVIER RAIN THAT APPEARED TO BE MOVING UP
INTO THE FARGO MOORHEAD AREA. HOWEVER IN THE PAST HALF HOUR THE
STRONGER REFLECTIVITIES WEAKENED AND NOW IT LOOKS LIKE JUST STEADY
LIGHT TO MODERATE RAIN. THE STRONGER ECHOES HAVE SHIFTED INTO WEST
CENTRAL MN AS EXPECTED BUT EVEN THESE ARE NOT THAT IMPRESSIVE
ANYMORE. THE RAINFALL TONIGHT HAS BEEN HEAVY AT TIMES BUT HAS
NOT SAT IN ONE PLACE FOR VERY LONG. THINK THIS TREND WILL CONTINUE
BUT WILL CONTINUE TO MONITOR. WITH THE HIGH DEW POINT VALUES FOG
IS STILL A POSSIBILITY AND WILL ALSO RAISE LOW TEMPS A BIT.

&&

.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT)
ISSUED AT 301 PM CDT SAT AUG 16 2014

VERY INTERESTING FORECAST AS SLOW MOVING WEATHER SYSTEM
APPROACHES THE RED RIVER VALLEY AND LAKES REGION. FOR TONIGHT THE
MAIN CHALLENGE IS HOW TO HANDLE THE UPPER LOW/CONVECTIVE COMPLEX
THAT HAS PRODUCED SIGNIFICANT RAINS TO OUR WEST. EXPECT THIS
SYSTEM TO CONTINUE ITS EASTWARD TREK AT 10KTS - 15KTS IN SPLIT
LARGE SCALE FLOW. WITH VERY HIGH PWATS AND MODEST INSTABILITY
ISOLATED HEAVY RAINS LIKELY. VARIOUS HIRES MODELS WEAKEN THE
COMPLEX AS IT MOVES INTO THE FGF CWFA EARLY...THEN SOME SHOW RE-
INTENSIFICATION AS THE SYSTEM INTERACTS WITH BOUNDARY MOVING
SOUTHWEST. HAVE FOLLOWED THE MODEL TRENDS WITH HIGHEST POPS AND
HEAVIEST QPF OVER THE SOUTHWEST CWFA.

SUNDAY FORECAST IS ALSO PROBLEMATIC AS THE SYSTEM TO THE WEST IS
EXPECTED TO MOVE ACROSS THE FGF CWFA. CURRENT THINKING IS THE
SHEARING THAT IS SHOWN IN THE MODELS AND APPARENT IN W/V IMAGERY
WILL ALLOW FOR LESS CONCENTRATION OF CONVECTION. WHILE THE SYSTEM
MAY ACCELERATE SOMEWHAT...IT WILL STILL MOVE FAIRLY SLOWLY. THE
GFS/ECMWF AND ESPECIALLY GEM-NH SHOW SIGNIFICANT QPF MAINLY OVER
THE WEST AND SOUTH FA. HAVE FOLLOWED A BLEND OF THE HPC/GFS/GEM
FOR RAINFALL TONIGHT INTO SUNDAY. ECMWF/GFS/GEM SHOW GREATEST
INSTABILITY AND 700 MB COOLING ALONG AND WEST OF VALLEY IN THE 18Z
SUN - 00Z MON PERIOD. HAVE CORRESPONDINGLY UPPED POPS THIS PERIOD.
DUE TO RECENT DRY SPELL AND EXPECTED WEAKENING WILL ISSUE A
HYDROLOGIC STATEMENT AS PONDING WOULD STILL OCCUR IF LOCALIZED
HIGH RATES ARE REALIZED.

SUNDAY NIGHT WILL SEE A CONTINUE OF PRECIPITATION WITH A DECREASE
IN THE HEAVY RAIN RISK AS EXPECTED CONVECTION MOVES ACROSS THE
CWFA.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 301 PM CDT SAT AUG 16 2014

FOR MONDAY THE RISK FOR HEAVY RAINS SHOULD SHIFT EAST. UPPER WAVE
CURRENTLY OVER NORTHERN MONTANA EXPECTED TO MOVE ALONG THE
INTERNATIONAL BORDER. THIS UPPER LOW TURNS INTO AN OPEN WAVE AND
PROGRESSES INTO MINNESOTA BY MONDAY NIGHT. THIS SHOULD PUSH THE
DEEPER MOISTURE AND INSTABILITY EAST OF OUR CWFA ENDING THE
PRECIPITATION.

FOR TUESDAY GUIDANCE IN GOOD AGREEMENT THAT 500 MB RIDGE BUILDS
INTO THE PLAINS AHEAD OF NEXT TROUGH OVER THE PACIFIC NORTHWEST.
SURFACE FLOW EXPECTED TO BE QUITE WEAK AND DRYING COLUMN SUGGESTS
A RAIN FREE AND WARMER DAY.

TUESDAY NIGHT-SATURDAY...MODELS ARE IN AGREEMENT THAT THIS PERIOD
WILL BEGIN DRY AS THE REGION WILL BE BETWEEN SYSTEMS...WITH WEAK
RIDGING OVERHEAD. THURSDAY AND INTO THE WEEKEND THERE WILL BE
MULTIPLE CHANCES FOR PRECIPITATION AS THE UPPER FLOW BECOMES
SOUTHWEST. TEMPERATURES DEPENDENT ON PRECIP CHANCES AND CLOUD
COVER...BUT SHOULD BE MOSTLY NEAR NORMAL VALUES.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 708 PM CDT SAT AUG 16 2014

VERY TOUGH SET OF TAFS TO WRITE. THINK MOST OF TONIGHTS CONVECTION
WILL STAY AROUND KFAR AND NOT AFFECT ANY OF THE OTHER TAF SITES.
MAY ALSO BE SOME AREAS OF FOG AROUND IN THE LATE NIGHT/EARLY
MORNING TIME FRAME...AS THERE WAS LAST NIGHT. WIND SPEEDS WILL
GENERALLY STAY ON THE LIGHT SIDE. THERE MAY ALSO BE SOME
CONVECTION SPREADING INTO THE KDVL REGION TOMORROW AFTERNOON.
CONFIDENCE LOW AT THIS POINT SO WILL TAKE ANOTHER LOOK AT THIS
WITH THE NEXT TAF SET.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

UPDATE...GODON
SHORT TERM...EWENS
LONG TERM...EWENS/TG
AVIATION...GODON
Hazardous weather outlook, Aug 16, 2:17 PM CST, 8 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
317 PM CDT SAT AUG 16 2014

MNZ001-002-004>009-013>017-022>024-NDZ006>008-014>016-024-026-027-
029-030-054-172030-
WEST POLK-NORMAN-KITTSON-ROSEAU-LAKE OF THE WOODS-WEST MARSHALL-
EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-EAST POLK-
NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-SOUTH CLEARWATER-HUBBARD-
TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-
GRAND FORKS-STEELE-TRAILL-WESTERN WALSH-
317 PM CDT SAT AUG 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE FORECAST TO SLOWLY MOVE INTO THE
DEVILS LAKE AND RED RIVER VALLEY LATER THIS EVENING. THE BEST
CHANCE FOR RAIN WILL BE WEST OF THE RED RIVER. ISOLATED HEAVY
RAINFALL IS POSSIBLE DUE TO THE SLOW MOVEMENT OF THIS WEATHER
SYSTEM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SHOWERS AND THUNDERSTORMS WILL INCREASE SUNDAY AND CONTINUE
THROUGH MONDAY. A FEW STRONG THUNDERSTORMS ARE POSSIBLE...ALTHOUGH
WIDESPREAD SEVERE THUNDERSTORMS ARE NOT ANTICIPATED. LOCALLY HEAVY
RAINFALL IS POSSIBLE. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE
POSSIBLE LATER IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

MNZ003-027>032-040-NDZ028-038-039-049-052-053-172030-
CLAY-WEST BECKER-EAST BECKER-WILKIN-WEST OTTER TAIL-
EAST OTTER TAIL-WADENA-GRANT-GRIGGS-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-
317 PM CDT SAT AUG 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A LARGE...SLOW MOVING UPPER LOW AND ASSOCIATED AREA OF RAIN IS
EXPECTED TO MOVE INTO PORTIONS OF THE SOUTHERN RED RIVER VALLEY
THIS EVENING. A VERY MOIST AND UNSTABLE AIRMASS WILL ALLOW FOR
THUNDERSTORMS...SOME PRODUCING EXCESSIVE RAINS

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SHOWERS AND THUNDERSTORMS WILL CONTINUE SUNDAY THROUGH MONDAY. A
FEW STRONG THUNDERSTORMS ARE POSSIBLE...ALTHOUGH WIDESPREAD SEVERE
THUNDERSTORMS ARE NOT ANTICIPATED. LOCALLY HEAVY RAIN IS THE MORE
LIKELY RISK. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE POSSIBLE LATER
IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

EWENS

In the hours before

Local storm report, Aug 16, 5:20 PM CST, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
620 PM CDT SAT AUG 16 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     FUNNEL CLOUD     FORMAN                  46.11N 97.64W
08/16/2014                   SARGENT            ND   PUBLIC

            NEAR THE SCHOOL ON THE WEST END OF TOWN.

0527 PM     FUNNEL CLOUD     COGSWELL                46.11N 97.78W
08/16/2014                   SARGENT            ND   PUBLIC

            DIRECTLY ABOVE TOWN.

&&

JKAISER

The radar

The Fargo/Grand Forks radar (KMVX), 149 km away, was scanning. The volume nearest the first event began at 04:39 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Otter Tail

When
August 16, 10:40 PM CST to August 17, 3:00 AM CST
Where
Otter Tail County, 1.99 mi NE of Erhard to 4.5 mi ESE of Erhard
Cause
Heavy Rain
Property damage
$5,000
Reported by
Public
Coordinates
46.500, -96.070

A boat was sunk by the heavy rain. The rain guage read over four inches, but was blocked by leaves, so an accurate reading was impossible.

Flash Flood, Otter Tail

When
August 17, 12:00 AM CST to 4:00 AM CST
Where
Otter Tail County, 1.46 mi NNW of Ottertail to 1.99 mi SW of Ottertail
Cause
Heavy Rain
Property damage
$15,000
Reported by
COOP Observer
Coordinates
46.450, -95.560

Several secondary and county roads were overtopped and damaged due to flood waters. The Leaf River was reported flowing upstream due to higher downstream water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 528447, 528450.